Wyoming, 2010

Hail and Damaging Wind in Wyoming, July 21, 2010

July 21, 2010 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm with large hail and strong winds caused damage in Newcastle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm with large hail and strong winds caused damage in Newcastle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 21, 4:57 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 21, 4:57 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT WED JUL 21 2010

.DISCUSSION...HAVE ADDED THE SOUTHWEST CORNER OF THE CWA INTO THE
SEVERE THUNDERSTORM WATCH UNTIL 04Z. OUTFLOW BOUNDARY HAS PUSHED
INTO THE EASTERN SLOPES OF THE BLACK HILLS...AND WRAPPED AROUND
THE WEST SIDE INTO SUNDANCE. THIS SHOULD SIGNIFICANTLY SUPPRESS
CONVECTION ON THE SD PLAINS PER 00Z KUNR SOUNDING. HOWEVER...OVER
THE HIGHER TERRAIN THERE IS AN AXIS OF 2KJ/KG MUCAPE FROM THE NE
PANHANDLE INTO THE BLACK HILLS/NORTHEAST WY. EXPECT BEST
CONVECTION TO DEVELOP IN THESE AREAS OVER THE NEXT COUPLE OF
HOURS...EXCEPT WHERE CONVECTION HAS WORKED AIR OVER IN
NORTHEASTERN WY. FURTHER EAST...OUTFLOW HAS ALSO WASHED INTO SOUTH
CENTRAL SD BEHIND SEVERE BOW IN ABR CWA.

&&

.PREV DISCUSSION... /ISSUED 145 PM MDT WED JUL 21 2010/

DISCUSSION...20Z ANALYSIS SHOWS A SURFACE HIGH SHIFTING TO THE
NORTHEAST WITH SOUTHEASTERLY TO NORTHEASTERLY FLOW OVER MUCH OF THE
AREA. AT THE UPPER LEVELS...THE WATER VAPOR IMAGERY SHOWS A TROUGH
DIGGING OVER THE PACIFIC NW AND SOUTHWESTERLY FLOW OVER THE FORECAST
AREA.

TONIGHT AND THURSDAY...THUNDERSTORMS WILL LIKELY PERSIST INTO THE
OVERNIGHT HOURS GIVEN THE CONSIDERABLE INSTABILITY PRESENT IN MODEL
SOUNDINGS AND NOCTURNAL JET DEVELOPING OVER SOUTH CENTRAL SD. A COLD
FRONT WILL MOVE IN FROM THE NORTH LATE OVERNIGHT...REACHING RAPID
CITY BY EARLY THURSDAY MORNING. CAPPING CIN AND REDUCED SURFACE WIND
SHEAR WILL REDUCE THUNDERSTORM COVERAGE THURSDAY...ALTHOUGH A CHANCE
OF SEVERE WEATHER WILL REMAIN THURSDAY INTO THURSDAY NIGHT.

FOR FRIDAY AND FRIDAY NIGHT...CHANCE OF THUNDERSTORMS CONTINUES AS
SURFACE LOW SLIDES EASTWARD AND ASSOCIATED COLD FRONT PUSHES THROUGH
THE CWA. AMPLE MOISTURE IN PLACE AS MODELS INDICATE PCP WATER VALUES
OF 1.5 INCHES OR 160 PERCENT OF AVERAGE. WINDS AND TEMPERATURES WILL
BE TRICKY DUE TO THE FRONTAL POSITION AND TIMING. AT THIS TIME WILL
STAY CLOSE TO THE CURRENT FORECAST AND ECMWF SINCE IT SEEMS TO BE
TRENDING CLOSER ON THE MODEL TO MODEL RUNS COMPARED TO THE GFS.

EXTENDED...A BRIEF DRY PERIOD IS EXPECTED SATURDAY INTO AT LEAST
EARLY SUNDAY AS A WEAK RIDGE PASSES OVERHEAD. CHANCES FOR STORMS
WILL RETURN BY EARLY NEXT WEEK AS WEST-SOUTHWEST FLOW ALOFT
REDEVELOPS. LATEST GFS GUIDANCE IS TRENDING DRIER TOWARD SUNDAY AND
MONDAY WITH WEAK RIDGING HOLDING IN PLACE A LITTLE LONGER. WILL KEEP
POPS IN UNTIL MORE CONSISTENCY IS SEEN. TEMPERATURES WILL LIKELY
REMAIN NEAR OR SLIGHTLY ABOVE AVERAGE.

AVIATION...THUNDERSTORMS DEVELOPMENT WILL CONTINUE INTO THIS
EVENING AND AFFECT MUCH OF THE AREA OVERNIGHT. LOCAL AND BRIEF
MVFR/IFR CONDS AS WELL AS GUSTY WINDS CAN BE EXPECTED IN AND NEAR
ANY TSTMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

HELGESON
Hazardous weather outlook, Jul 21, 9:50 AM MST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1050 AM MDT WED JUL 21 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1050 AM MDT (1150 AM CDT) WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE PRESENT OVER THE AREA THIS MORNING.
WITH DAYTIME HEATING...THUNDERSTORMS WILL INCREASE IN COVERAGE THIS
AFTERNOON. SOME STORMS MAY BE SEVERE WITH STRONG WINDS...LARGE
HAIL...AND PERHAPS AN ISOLATED TORNADO OVER SOUTH-CENTRAL SOUTH
DAKOTA. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM WEDNESDAY
THROUGH FRIDAY. SATURDAY LOOKS LIKE THE LONE DRY DAY...WITH
THUNDERSTORM CHANCES RETURNING FOR SUNDAY AFTERNOON THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 21, 3:31 PM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT WED JUL 21 2010

WYZ054-055-057-212315-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WYOMING BLACK HILLS WY-
431 PM MDT WED JUL 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK AND CENTRAL
CAMPBELL COUNTIES UNTIL 515 PM MDT...

AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WESTON TO 16 MILES
SOUTH OF WYODAK...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GILLETTE...
  WESTON...
  ROZET...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 115 AND
147...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

WETENKAMP
Local storm report, Jul 21, 3:59 PM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
459 PM MDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             9 SSE DOWNTOWN GILLETTE 44.16N 105.45W
07/21/2010  E0.88 INCH       CAMPBELL           WY   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL. MOSTLY PEAS.

&&

NWS UNR
Local storm report, Jul 21, 4:02 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND GST     5 S ROZET               44.21N 105.20W
07/21/2010  E60 MPH          CAMPBELL           WY   NWS EMPLOYEE

&&

CALDERON
Local storm report, Jul 21, 4:07 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
507 PM MDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND GST     ECHETA                  44.45N 105.86W
07/21/2010  M76 MPH          CAMPBELL           WY   MESONET

&&

CALDERON
Local storm report, Jul 21, 4:16 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             12 W UPTON              44.10N 104.86W
07/21/2010  M1.75 INCH       WESTON             WY   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Jul 21, 4:31 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
531 PM MDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             12 W UPTON              44.10N 104.86W
07/21/2010  E2.00 INCH       WESTON             WY   TRAINED SPOTTER

0523 PM     TSTM WND GST     12 W UPTON              44.10N 104.86W
07/21/2010  E70.00 MPH       WESTON             WY   TRAINED SPOTTER

0523 PM     TSTM WND DMG     12 W UPTON              44.10N 104.86W
07/21/2010                   WESTON             WY   TRAINED SPOTTER

            TREE BRANCHES 3-4 INCHES DIAMETER BROKEN, WINDOW BROKEN

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Weston

When
July 21, 6:14 PM MST
Where
Weston County, 0.61 mi ESE of Newcastle
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
43.846, -104.209

Wind gusts estimated at 70 mph caused minor damage in Newcastle, including trees and branches blown down.

Hail, Weston

When
July 21, 6:25 PM MST to 6:30 PM MST
Where
Weston County, Newcastle to 5 mi ESE of Newcastle
Measured
1 in hail
Reported by
Public
Coordinates
43.850, -104.220

Quarter sized hail fell in Newcastle and east of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239696, 239697.